Mississippi, 2016Damaging Winds in Mississippi, May 12, 2016
May 12, 2016 · NWS JAN · 2 events in 2 counties and zones
Showers and thunderstorms developed in association with a cold front moving through the region. Strong gusty winds occurred with some of these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed in association with a cold front moving through the region. Strong gusty winds occurred with some of these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 12, 9:19 AM CST, 4 hours 49 minutes earlier.
Area forecast discussion, May 12, 9:19 AM CST, 4 hours 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1019 AM CDT THU MAY 12 2016
.UPDATE...Isolated showers were occurring late this morning across
northern portions of the cwa...with dry conditions elsewhere.
Chances for showers/storms will slowly increase today as a cold front
moves into the region. Highs this afternoon will climb into the low
to mid 80s. As for the current fcst...adjusted pops for today across
the cwa to slow development of shwrs/strms based on latest radar
trends and model guidance. Shear does not look favorable for severe
storms today...but a strong storm cannot be ruled out. Also adjusted
the hourly temps and dewpts based on the latest trends. /27/
&&
.AVIATION...AN ABUNDANCE OF BOUNDARY LAYER MOISTURE WILL YIELD
REDEVELOPING STRATOCUMULUS ACROSS THE AREA...INITIALLY THESE WILL BE
MOSTLY IN THE MVFR RANGE BUT THEY SHOULD MIX UP TO VFR CATEGORY AS WE
GO INTO THE AFTERNOON. EXPECT INCREASING CHANCES FOR TSRA AHEAD OF A
COLD FRONT MAINLY OVER THE GLH/GWO/GTR CORRIDOR THROUGH LATE AFTN
EVENTUALLY SHIFTING SOUTH AS WE GO INTO THE EVENING. WILL BE
MONITORING FOR IFR/LIFR STRATUS DEVELOPMENT LATE TONIGHT INTO THE
EARLY MORNING HOURS BEFORE MUCH DRIER AIR CAN MOVE IN BEHIND THE
FRONT. /EC/
&&
.PREV DISCUSSION... /issued 435 AM CDT THU MAY 12 2016/
SHORT TERM...TODAY THROUGH FRIDAY NIGHT...AN UPPER TROUGH WILL DRAG
A COLD FRONT INTO THE DELTA THIS AFTERNOON AND THE BOUNDARY WILL
MOVE ACROSS THE AREA DURING THE EVENING HOURS. MOISTURE WILL
INCREASE OUT AHEAD OF THE BOUNDARY WITH PWATS CLIMBING ABOVE 1.5
INCHES AND DEWPOINTS IN THE UPPER 60S. SHOWERS AND THUNDERSTORMS WILL
DEVELOP WITH THE BULK OF THE ACTIVITY NORTH OF THE I-20 CORRIDOR. THE
GFS INDICATES LAPSE RATES OF 6.5-6.8 C/KM ALONG WITH ABOUT 20-25KTS
OF DEEP LAYER SHEAR. HI-RES MODELS DO NOT LOOK TO IMPRESSIVE LATER
THIS AFTERNOON AND EVENING WITH THE CONVECTION...BUT AN ISOLATED
STRONG TO POSSIBLY SEVERE STORM CANNOT BE RULED OUT. THE COLD FRONT
WILL EXTEND ACROSS THE SOUTHERN PORTIONS OF THE AREA BY MIDNIGHT, BUT
THE GLOBAL MODELS SUGGEST THE SHOWERS AND THUNDERSTORMS WILL CONTINUE
INTO THE EARLY OVERNIGHT HOURS BEFORE DISSIPATING BY EARLY MORNING.
SURFACE HIGH PRESSURE RIDGING WILL BUILD INTO THE AREA ON FRIDAY AND
WITH COOLER NORTHERLY FLOW TEMPERATURES WILL RANGE FROM AROUND 80 IN
THE NORTH TO THE MID 80S IN THE SOUTH. OVERNIGHT LOWS FRIDAY NIGHT
WILL FALL INTO THE MID/UPPER 50S ACROSS THE AREA. /15/
LONG TERM...Saturday through Wednesday...come Saturday morning a
stalled cold front will be draped along the Gulf coast while a
second cold front will be nearing northern Mississippi. This second
cold front still looks to drop into our cwa during the afternoon as
a dry cold front Saturday but there are a couple of models
suggesting convection over our southwest along the front. Wl go with
consensus and not introduce pops. This cold front will stall as well
Saturday evening just south of our cwa. In its wake a surface High
over the central CONUS will track east through Sunday to the mid
Atlantic seaboard by Monday morning. This will keep the Gulf closed
and limit low level moisture through the weekend maintaining a dry
air mass over the eastern portions of our cwa but rain chances will
be hard to ignore over the western portions of our cwa as we go into
Sunday. Our flow aloft will become near zonal Sunday and then back
to the southwest Monday ahead of a deepening trough over the
southwest CONUS. Convective activity over the southern plains will
try to spread east into our cwa as early as Saturday night and
continue through Sunday night. Return flow will develop back over
our cwa during the day Monday which will help send the stalled front
back north as a weak warm front. The increase in deep moisture
combined with daytime heating will contribute to a greater coverage
of afternoon and evening storms over our cwa. Most of the convection
should see a distinct diurnal weakening with the loss of daytime
heating but the ECMWF is showing a potent shortwave in the southwest
flow aloft Monday night that could prolong rain chances into
Tuesday. There are significant differences between the GFS and ECMWF
with timing and rainfall amounts across our CWA Tuesday night into
Thursday but a wet period where several inches of rain will be
possible over the area looks likely. /22/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 86 63 83 57 / 20 50 8 2
Meridian 85 63 83 54 / 20 45 10 3
Vicksburg 84 65 83 59 / 21 43 8 2
Hattiesburg 88 67 85 58 / 20 30 14 6
Natchez 86 66 82 59 / 20 32 12 4
Greenville 82 61 81 59 / 60 38 4 1
Greenwood 83 60 80 56 / 59 49 4 1
&&
.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&
Hazardous weather outlook, May 12, 1:31 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
231 PM CDT THU MAY 12 2016
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
231 PM CDT THU MAY 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST
CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST
MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.
.DAY ONE...TONIGHT AND FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.
21
&&
...HAZARD LEGEND...
NO SHORT TERM HAZARDS EXPECTED.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN HOME PAGE...
WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
@NWSJACKSONMS
PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
In the hours before
Special weather statement, May 12, 1:47 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
247 PM CDT THU MAY 12 2016
MSZ025-027-122030-
LEFLORE MS-CARROLL MS-
247 PM CDT THU MAY 12 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CARROLL AND EAST
CENTRAL LEFLORE COUNTIES UNTIL 330 PM CDT...
AT 247 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER GREENWOOD...MOVING EAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
GREENWOOD AROUND 255 PM CDT.
TEOC AROUND 325 PM CDT.
MALMAISON AROUND 330 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
&&
LAT...LON 3338 9027 3356 9030 3364 8997 3337 8993
TIME...MOT...LOC 1947Z 262DEG 13KT 3349 9020
EC
Thunderstorm Wind, Carroll
- When
- May 12, 2:08 PM CST to 2:15 PM CST
- Where
- Carroll County, 2.78 mi WNW of Valley Hill to 1.34 mi WSW of Valley Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 33.510, -90.097
Two trees were blown down on County Road 185 by the Greenwood-Leflore Airport. One tree was down northwest of the airport on Highway 82 near the Carroll and Leflore county line.
Thunderstorm Wind, Lowndes
- When
- May 12, 5:00 PM CST
- Where
- Lowndes County, 0.69 mi S of Steens
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 33.560, -88.320
A tree was broken off due to gusty winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Carolina, May 12, 2016$60,000 · 1 in hail · 6 events
- Damaging Winds in Tennessee, May 12, 2016$43,000 · 56 kt wind · 11 events
- Damaging Winds in Alabama, May 12, 2016$25,000 · 70 kt wind · 14 events
- Hail and Damaging Winds in North Carolina, May 12, 2016$17,000 · 1.75 in hail · 9 events
- Damaging Winds in Tennessee, May 12, 201652 kt wind · 10 events
- Hail and Damaging Winds in South Carolina, May 12, 2016$10 · 1 in hail · 9 events
- Hail and Damaging Winds in North Carolina, May 12, 2016$8,000 · 1 in hail · 7 events
- Hail in Texas, May 12, 2016$11,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Virginia, May 12, 2016$1,000 · 1.25 in hail · 5 events
- Damaging Winds in Virginia, May 12, 201650 kt wind · 5 events
- Damaging Winds in South Carolina, May 12, 201650 kt wind · 5 events
- Hail and Damaging Winds in North Carolina, May 12, 2016$2,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624293, 627361.